South Dakota, 2015

Tornadoes and Hail in South Dakota, August 6, 2015

August 6, 2015 · NWS FSD · 17 events in 3 counties and zones

Thunderstorms produced damaging winds in southeast South Dakota during the afternoon and early evening of August 6th. The storms affected mostly Brookings County, but the first report was some distance away in Gregory County, and there were reports in Moody County also.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds in southeast South Dakota during the afternoon and early evening of August 6th. The storms affected mostly Brookings County, but the first report was some distance away in Gregory County, and there were reports in Moody County also. There were also two tornadoes and one report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 6, 1:45 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 6, 1:45 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT THU AUG 6 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 244 PM CDT THU AUG 6 2015

LOW PRESSURE MOVING THROUGH NORTHEAST SOUTH DAKOTA IN CENTRAL
MINNESOTA THIS AFTERNOON. ALONG AND AHEAD OF THIS LOW PRESSURE A
WARM FRONT HAS LIFTED NORTHEAST OF THE CWA WHILE TO THE SOUTHWEST OF
THE LOW A BOUNDARY WAS SHIFTING EAST THROUGH CENTRAL SD AN INTO THE
WESTERN CWA. ALONG AND AHEAD OF THIS FRONT SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP. WITH CAPE VALUES AROUND 1500 J/KG TO 2000
J/KG AND 30 TO 35 KNOTS OF DEEP LAYER BULK SHEAR ISOLATED SEVERE
STORMS WILL BE POSSIBLE. HAIL TO THE SIZE OF HALF DOLLARS AND WIND
GUSTS TO 70 MPH WILL BE POSSIBLE. AN ISOLATED TORNADO NOT IMPOSSIBLE
WITH MARGINAL SURFACE TO 1KM WIND SHEAR BUT LFC AND LCL HEIGHTS
LITTLE HIGH SO NOT OVERLY FAVORABLE. THE THREAT FOR THUNDERSTORMS
WILL QUICKLY SHIFT EAST AND SHOULD BE OUT OF THE CWA BY MIDNIGHT.
WINDS BEHIND THE THUNDERSTORMS WILL NOT BE REAL STRONG BUT WEST TO
NORTHWEST ABOUT 10 MPH. LOWS WILL MAINLY BE IN THE 60S.

FRIDAY SHOULD BE A PRETTY NICE DAY WITH WINDS GENERALLY UNDER 15 MPH
AND SEASONAL HUMIDITY WITH DEW POINTS IN THE LOWER TO MID 60S. HIGH
TEMPERATURES SHOULD BE IN THE 80S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 244 PM CDT THU AUG 6 2015

MOST ACTIVE WEATHER IN THE MEDIUM AND EXTENDED PORTIONS OF THE
FORECAST IS FOUND WITH THE FIRST 48 HOURS...FROM FRIDAY NIGHT
THROUGH SUNDAY EVENING. A SUPPRESSED MID-LVL RIDGE WILL CONTINUE TO
PROVIDE RATHER PROGRESSIVE WESTERLY FLOW ALOFT THROUGH THE REGION
INTO THE UPCOMING WEEKEND...WITH THE UPPER RIDGE BEGINNING TO
AMPLIFY BY EARLY NEXT WEEK.

RAIN CHANCES WILL BEGIN TO INCREASE FRIDAY NIGHT INTO
SATURDAY...AS MODELS SUGGEST A WEAK SHORTWAVE PASSING THROUGH THE
REGION OVERNIGHT. FOCUS OF THE LLJ ALONG AN ELEVATED BOUNDARY
PUSHES THE HIGHEST POPS ALONG THE SOUTHERN CORRIDOR OF THE CWA AND
AREAS FURTHER SOUTH INTO IOWA AND NEBRASKA.

BY SATURDAY...A WEAK SFC FRONT WILL FORM NEAR OR NORTH OF THE CWA BY
THE AFTERNOON HOURS. DEPENDING ON THE TIMING OF THIS
BOUNDARY...CONVECTION SHOULD DEVELOP NEAR AND NORTH OF THE BOUNDARY
IN THE EVENING OR OVERNIGHT AS YET ANOTHER WAVE OF ENERGY EJECTS
NORTHEAST OUT OF THE NORTHERN ROCKIES. THIS CONVECTION COULD SAG
SOUTHWARD THROUGH THE NIGHT INTO SUNDAY MORNING...OR AT THE VERY
LEAST...PUSH A WEAK CONVERGENCE ZONE SOUTHWARD INTO THE CWA ON
SUNDAY. WOULD NOT BE SURPRISED TO SEE A FEW STRONGER STORMS EARLY
SUNDAY MORNING.  PERHAPS THE NEXT MORE REASONABLE RISK FOR SEVERE
STORMS WILL ARRIVE SUNDAY AFTERNOON AND EVENING WITH MODEST
INSTABILITY GROWING ALONG AND NEAR THIS BOUNDARY.  WITH AN INCREASE
IN MID-UPR LVL SPEED SHEAR...STORM ORGANIZATION IS POSSIBLE. RATHER
UNCERTAIN FORECAST GIVEN MANY VARIABLES AT THE MESOSCALE LVL THAT
WILL BE DETERMINED OVERNIGHT.

BY NEXT WEEK...MID-LVL RIDGE OVER THE CENTRAL US WILL BEGIN TO
AMPLIFY SHARPLY. THIS SHOULD PROVIDE A SPELL OF DRIER WEATHER...WITH
TEMPERATURE RUNNING NEAR OR SLIGHTLY ABOVE NORMAL BY THE MIDDLE AND
END OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1155 AM CDT THU AUG 6 2015

THE THREAT FOR MVFR CEILINGS AND VISIBILITY HAS MAINLY DIMINISHED
LATE THIS MORNING. STILL A POTENTIAL FOR SOME SPOTTY MVFR
CEILINGS...BUT NOT WIDESPREAD LIKE EARLIER. THUNDERSTORM THREAT
AFTER ABOUT 19Z WITH THE BETTER CHANCES AROUND KHON BEFORE 21Z AND
CLOSER TO KFSD AROUND 0Z...BUT DECREASING CHANCES. KSUX MAY END UP
BEING SOUTH OF THE MAIN ACTIVITY SO AT THIS TIME ONLY ANTICIPATING
ISOLATED ACTIVITY. BY ABOUT 3Z MOST OF THE THUNDERSTORM ACTIVITY
SHOULD BE NORTH AND EAST OF THE AREA. A SMALL THREAT FOR MVFR OR
IFR CEILINGS IN PARTS OF SOUTHWEST MN AND NORTHWEST IA LATE
TONIGHT AHEAD OF THE COOL FRONT MOVING THROUGH. AT THIS TIME NOT
EXPECTING THIS AT THE TAF SITES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...DUX
AVIATION...08
Hazardous weather outlook, Aug 6, 4:34 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 AM CDT THU AUG 6 2015

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071045-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
534 AM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
PORTIONS OF THE AREA THIS MORNING. NO SEVERE WEATHER IS EXPECTED
WITH THIS ACTIVITY. THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY
LATER THIS AFTERNOON THROUGH THE JAMES RIVER VALLEY...THEN PUSH
EASTWARD THROUGH THE EVENING HOURS. SOME OF THESE STORMS COULD
PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 70 MPH. THE
GREATEST THREAT FOR SEVERE STORMS WILL EXIST BETWEEN 4 PM TO 9PM
FROM THE JAMES RIVER VALLEY TO HIGHWAY 59 RUNNING FROM MARSHALL
AND WORTHINGTON MINNESOTA TO CHEROKEE IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM FRIDAY NIGHT
TO SUNDAY NIGHT. THE SEVERE WEATHER THREAT WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN THE ABOVE
MENTIONED AREAS.

The radar

The North Platte radar (KLNX), 166 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gregory

When
August 6, 3:09 PM CST
Where
Gregory County, 4.15 mi S of Burke
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.120, -99.300

Thunderstorm winds blew deck furniture across a yard and caused tree damage.

Tornado, Brookings

When
August 6, 5:33 PM CST to 5:35 PM CST
Where
Brookings County, 3.76 mi NNW of Volga to 3.26 mi NNW of Volga
Rating
EF0
Path length
0.6 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
44.370, -96.950

A brief tornado damaged corn crops.

Hail, Brookings

When
August 6, 5:44 PM CST
Where
Brookings County, Volga
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.320, -96.920

Large hail caused an unknown amount of damage to vehicles. The hail was accompanied by estimated 50 mph wind gusts.

Thunderstorm Wind, Brookings

When
August 6, 5:55 PM CST
Where
Brookings County, Volga
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.320, -96.920

Tornado, Brookings

When
August 6, 6:00 PM CST to 6:07 PM CST
Where
Brookings County, 1.02 mi SSE of (Bkx)brookings Muni to 1.83 mi SSW of Brookings Arpt
Rating
EF0
Path length
0.84 mi
Path width
50 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
44.286, -96.816

A tornado damaged the roof, gutters, and siding of three houses, damaged the roof, patio deck, chimney, and garage of another house, and damaged a fence.

Thunderstorm Wind, Brookings

When
August 6, 6:02 PM CST
Where
Brookings County, (Bkx)brookings Muni
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
44.300, -96.820

Thunderstorm Wind, Brookings

When
August 6, 6:04 PM CST
Where
Brookings County, 2.55 mi NW of Medary
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.250, -96.810

Thunderstorm winds caused tree damage, including up to 3 inch diameter branches blown down.

Thunderstorm Wind, Brookings

When
August 6, 6:05 PM CST
Where
Brookings County, 2.16 mi SSW of Brookings Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.269, -96.809

Thunderstorm winds blew down large branches.

Thunderstorm Wind, Brookings

When
August 6, 6:05 PM CST
Where
Brookings County, 2.13 mi NNW of Medary
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.250, -96.790

Thunderstorm winds blew down power lines.

Thunderstorm Wind, Brookings

When
August 6, 6:10 PM CST
Where
Brookings County, 2.42 mi S of Brookings Arpt
Measured
74 kt (85 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
44.265, -96.804

Thunderstorm winds damaged the roof of a house.

Thunderstorm Wind, Brookings

When
August 6, 6:12 PM CST
Where
Brookings County, 2.8 mi S of Brookings Arpt
Measured
74 kt (85 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
44.260, -96.798

Thunderstorm winds rolled a manufactured home onto its top, and cause tree damage.

Thunderstorm Wind, Brookings

When
August 6, 6:12 PM CST
Where
Brookings County, 2.52 mi NNW of Medary
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.254, -96.797

Thunderstorm winds caused tree damage, including large branches broken off.

Thunderstorm Wind, Brookings

When
August 6, 6:12 PM CST
Where
Brookings County, 2.23 mi N of Medary
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.252, -96.787

Thunderstorm winds caused tree damage, including large branches broken off.

Thunderstorm Wind, Brookings

When
August 6, 6:13 PM CST
Where
Brookings County, (Bkx)brookings Muni
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
44.300, -96.820

Thunderstorm Wind, Brookings

When
August 6, 6:13 PM CST
Where
Brookings County, 1.38 mi S of (Bkx)brookings Muni
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
44.280, -96.820

Thunderstorm winds caused tree damage, including trees snapped.

Thunderstorm Wind, Moody

When
August 6, 6:45 PM CST
Where
Moody County, 9.65 mi NE of Flandreau
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.160, -96.460

Thunderstorm winds caused tree damage, including trees blown down.

Thunderstorm Wind, Moody

When
August 6, 6:57 PM CST
Where
Moody County, 1.21 mi SW of Flandreau
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.040, -96.600

Thunderstorm winds caused tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for South Dakota, 2015Warnings in South Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597652, 597653, 597654, 597655, 597656, 597662, 597663, 597657, 597664, 597658, 597659, 597660, 597661, 597665, 597666, 597667, 597668.